Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 19, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 10, 2023, 8:08 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2023, 8:08 PM CDT (01:08 UTC)
- Expired
- May 10, 2023, 9:01 PM CDT
- In force
- 53 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lincoln County, MN, Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 8:15 PM CDT | HAIL 0.88 | 5 Sw Minneota, MN | NICKEL HAIL QUICKLY MELTED AWAY ON WARM GROUND WITH PROBABLY OVER AN INCH OF HEAVY RAINFALL BY 845 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2264 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
997
WUUS53 KFSD 110108
SVRFSD
MNC081-083-110215-
/O.NEW.KFSD.SV.W.0019.230511T0108Z-230511T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
808 PM CDT Wed May 10 2023
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Lyon County in southwestern Minnesota...
Northeastern Lincoln County in southwestern Minnesota...
* Until 915 PM CDT.
* At 808 PM CDT, a severe thunderstorm was located 7 miles northeast
of Arco, or 13 miles west of Marshall, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ghent, Taunton, Minneota and Cottonwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4463 9564 4440 9593 4439 9612 4446 9620
4463 9610
TIME...MOT...LOC 0108Z 217DEG 14KT 4446 9607
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BP2 follow-up statements
448
WWUS53 KFSD 110141
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
841 PM CDT Wed May 10 2023
MNC081-110151-
/O.CAN.KFSD.SV.W.0019.000000T0000Z-230511T0215Z/
Lincoln MN-
841 PM CDT Wed May 10 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4443 9589 4447 9600 4451 9604 4463 9600
4463 9564
TIME...MOT...LOC 0141Z 234DEG 13KT 4451 9591
$$
MNC083-110215-
/O.CON.KFSD.SV.W.0019.000000T0000Z-230511T0215Z/
Lyon MN-
841 PM CDT Wed May 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN LYON COUNTY...
At 841 PM CDT, a severe thunderstorm was located over Ghent, or near
Marshall, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Cottonwood around 935 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4443 9589 4447 9600 4451 9604 4463 9600
4463 9564
TIME...MOT...LOC 0141Z 234DEG 13KT 4451 9591
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BP341
WWUS53 KFSD 110201
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
901 PM CDT Wed May 10 2023
MNC083-110210-
/O.CAN.KFSD.SV.W.0019.000000T0000Z-230511T0215Z/
Lyon MN-
901 PM CDT Wed May 10 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4443 9589 4447 9600 4451 9604 4463 9600
4463 9564
TIME...MOT...LOC 0158Z 217DEG 14KT 4457 9584
$$
BPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:45 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 10, 6:45 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 645 PM CDT Wed May 10 2023 .SHORT TERM...(This Evening through Thursday Night) Issued at 254 PM CDT Wed May 10 2023 Aside from a few light showers along and west of the James River this morning, have seen largely quiet conditions prevail across the region as an upper level trough deepens across the southwestern CONUS. Heading into late afternoon and evening, do have the potential for additional showers and storms to develop as a mid level shortwave lifts across the region. In regard to the severe threat, SPC's latest Day 1 Outlook does include a Marginal Risk (level 1 of 5) for our area. While shear remain rather meager, latest soundings from across the region do show MLCAPE values around 500 to 1500 J/kg - suggesting that storms may be capable of producing quarter to ping pong size hail. In terms of timing, most CAMs generally agree that the better severe threat will occur late this evening through the overnight period. By Thursday morning, models show an upper level low becoming cut-off as it moves over the Rockies. Sfc low near CO/KS border will move in tandem with this feature, causing scattered showers and storms to continue across our area for much of the morning hours. Should see coverage increase heading into the afternoon/evening, especially along and west of I-29 as the aforementioned upper level low edges closer to the region. In regard to the severe threat, will have a seasonally moist airmass in place, as southeasterly flow sends dewpoints into the upper 50s to lower 60s, with highs generally in the mid to upper 70s. While 0-6 km shear remains somewhat lacking (~20 kts), do have MLCAPE values between 1000 to 2000 J/kg, which coupled with an increasing LLJ and bit of broad WAA should be enough to support a few strong to severe storms. SPC seems to agree with this sentiment as outlined in their Day 2 Outlook, which includes a Slight Risk (level 2 of 5) along and west of the James River Valley, in addition to a Marginal Risk (level 1 of 5) elsewhere across our area. Given the CAPE/shear setup, believe that hail to the size of golf balls would be the primary hazard, with gusts up to 60 mph being a secondary threat. Thus, we encourage you to have a way to receive warnings in the event that storms become severe! Otherwise, look for overnight lows to remain mild under persistent cloud cover, as temperatures only fall into the upper 50s to lower 60s. .LONG TERM...(Friday through Wednesday) Issued at 254 PM CDT Wed May 10 2023 Heading into Friday, expect the upper level low to continue its journey northeastward into west-central Nebraska, resulting in continued chances for showers and storms - especially Friday night into Saturday as it moves directly overhead. Similar to Thursday, will see highs rise into the 70s, with dewpoints generally in the upper 50s to lower 60s. Thus, with CAPE values near 1000 J/kg and veering hodographs in place, can't rule out the threat for severe weather again Friday afternoon/evening. At this time, think those along and south of I-90 stand the best chance for seeing strong to severe storms, which is outlined nicely in SPC's Day 3 Slight Risk (level 2 of 5). Sfc low and upper level flow begin to degrade by Saturday, causing rain chances to gradually wane. While on and off again showers will still be likely for much of Saturday, should see much drier conditions return to the region by Sunday. In regard to temperatures, look for afternoon highs in the upper 60s to mid 70s Saturday to briefly cool into the low to mid 60s by Sunday, with overnight lows falling into the low to mid 50s. Otherwise, expect quiet conditions to prevail through mid-week as sfc high pressure and upper level ridging build overhead. Highs during this time will once again moderate back into the 70s, with a few locations taking a shot at 80 degrees Tuesday and Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 644 PM CDT Wed May 10 2023 Mostly VFR conditions are expected to continue with occasional MVFR conditions overnight due to developing showers and thunderstorm. Taking a look at the radar, scattered showers continue to develop along and north of I-90 in response to a quick shortwave. Expect this activity to proceed northeastward and dissipate over the next several hours. Could see some additional development early Thursday morning starting near the Missouri River Valley, but high resolution guidance continues to show uncertainty in the progression of the activity. Decided to add a few PROB30 groups to account for the possible shower activity at our TAF sites. However, confidence still remains low in significant development due to dry air in the lower levels of the atmosphere. Otherwise, brief drops into MVFR ceilings and visibilities will be possible IF showers and thunderstorms decide to develop. Looking at winds, easterly to southeasterly flow will become predominately southeasterly as we head into the day tomorrow to end the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...SST LONG TERM...SST AVIATION...Gumbs
Hazardous weather outlook, May 10, 4:34 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 434 PM CDT Wed May 10 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-112145- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 434 PM CDT Wed May 10 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Another round of showers and thunderstorms are expected late this evening into the overnight hours. Some storms could become strong to severe storms with large hail up to ping pong balls and damaging winds in excess of 60 mph being the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered showers and thunderstorms will be possible into the weekend. Thursday has a risk for severe weather area wide, though highest probabilities are for areas along and west of I-29. Friday has a risk for severe weather generally along and north of I-90. Large hail and strong winds will be possible on both days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 1:40 AM CDT | Severe Thunderstorm Warning | FSD | Rock | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.